I have a long list of illnesses (see it here). In 1995 when I was fifteen, I was diagnosed with ulcerative colitis (a disease of the large intestine), and I lived with it for seventeen years. In 2010, it spread and advanced to a severe diagnosis. I spent a year on a roller-coaster of intensive immunosuppressive drug therapies, only to end up requiring surgery to remove my large intestine and replace it with a j-pouch. After surviving three surgeries, I developed fibromyalgia, the most debilitating illness of all. (Read "The Spoon Theory" to understand more.) Below are the detailed accounts of my ups and downs on this journey.

Saturday, March 17, 2012

The Dread of Pred

  UC = ulcerative colitis     IBD = inflammatory bowel disease     pred = prednisone     BM = bowel movement   

There are a lot of hardcore prescriptions out there with a lot of nasty side-effects, but by far the most hated drug in the IBD community is prednisone.  It is extremely effective at getting severe flare-ups under control, so it is widely used to treat UC, but it comes with a plethora of loathesome and damaging side-effects including muscle and bone disintegration.

Most people who go on this drug for say, asthma, are only on it for a couple of weeks, so they don't get to experience all the "fun" that goes along with it.  When it is used for UC, however, standard procedure is to go on it at a high doseage until symptoms die down (typically between one and three weeks), and then taper off of it by dropping down five millograms per week, a process which takes months.  The tapering is important since your body becomes addicted very quickly; it can be dangerous to just stop pred all of a sudden.

The first time I went on it I was fifteen.  Within weeks I had gained about twenty pounds (at least half of that in my face, it seemed), and I was having random "fits" of a wildly racing heart, shortness of breath and uncontrollable crying.  I wasn't on it long.  Seventeen years later (last spring), when my doctor suggested prednisone as a treatment for my biggest flare-up ever, I was reluctant.  The doc tried to respect my wishes by trying a different drug first, but it proved ineffective, so I had to go on the pred anyway.  I was on it at full doseage (40 mgs) for four weeks to get my symptoms under control, and then I started the taper, which took two months.  However, three weeks after I ended my last dose, my symptoms returned, and I had to go back on it.  This time it took six weeks at the full dose and another two months to taper.  Five weeks after my last dose, my symptoms returned again, and now I am back on it for the third time as I wait for the Imuran (long-term treatment) to kick in.

During my torrid affairs with prednisone, here are the side-effects I have experienced:
  • weight gain
  • insomnia
  • fatigue
  • complete lack of healing ability (little bruises, cuts, hangnails, would stick around for months)
  • increased hair growth everywhere but my head (mustache, sideburns, neck, body, etc.)
  • moon face (picture a chipmunk)
  • acne
  • "buffalo hump" (fat accumulation on the back of the neck)
  • irregular heartbeat
  • all muscles turning to the consistency of jello
  • loss of bone density
  • ultra-sensitive teeth
  • light-headednes/dizziness
  • shakiness
  • weakness
  • hair loss (over half the hair on my head fell out)
  • joint pain
  • significantly blurred vision
  • loss of concentration/ability to focus
  • muscle cramps
  • ravenous appetite
  • constant bitter taste in my mouth
  • tingling hands and feet
I know this looks like a pretty standard list of "possible side-effects" for a lot of drugs out there, but keep in mind that I was actually experiencing ALL of these effects all at once.  The longer you're on it, the worse the effects get, and the worse the withdrawals are when you try to come off of it.

Because of the combination of fatigue, increased appetite, muscle loss, and increased fat accumulation, experts and experienced "victims" of the drug will tell you that it's pretty much impossible not to gain crazy weight while on prednisone.  This combination of side-effects is practically a death sentence for someone who is trying to be an athlete, like me.

When I went on it in June, I was weak and defeated, and I just suffered through the effects, gaining about twenty-five pounds in the process.  Then when I finally got off of it, I rejoiced and worked hard to lose that weight.  When I found out I had to go back on pred only weeks later, I was extremely depressed... for about a day.  Then all that depression turned into anger, which then turned into determination.  You want to get me to fight?  Piss me off.  Here was my attitude: "You say it's impossible to lose weight on pred?  WATCH ME."

Here was my thinking: my body couldn't pack fat onto wierd places (belly, face, back of neck) if it had no building blocks to work with.  So I severely limited my calorie intake.  My diet consisted of a protien shake and banana for breakfast, a can of organic veggie soup for lunch, and a cup of stir-fried veggies and chicken seasoned only with lemon and garlic for dinner.  If I got hungry in the evenings, I would have an apple or a rice cake with peanut butter.  My total calorie intake was around 1,000 per day, but on Saturdays I would allow myself one "cheat day" where I ate pretty much whatever I wanted to keep my body from going into "starvation mode".  I ate this way almost every day for a couple of months.  I was also going for long walks every afternoon.  My plan worked.  Not only did I not gain weight, but I actually lost weight at an amazing rate. ON PREDNISONE.  Unfortunately, a lot of that weight-loss was muscle due to the catabolic nature of the drug, but I still saw it as a win.  I turned a horrible situation into a victory and came out on top.  And then I vowed never to go on that horrible drug ever again.

When I found out a couple weeks ago that I had to break that promise, again I was extremely depressed... for about a day.  Then I decided to give myself another challenge.  Last time around I proved that it is possible to LOSE WEIGHT on prednisone.  This time I will prove that it is possible to GAIN MUSCLE.  My plan of attack will consist of lots of cardio and weight-lifting, a diet extremely high in protein and low in fats and sugars, various nutritional supplements that promote muscle growth, and as much sleep as I can get.

Before this last round of symptoms took me out of commission, I was half-way through my training for a half-marathon, and I was also starting to dabble with weight-lifting and figure building.  When my symptoms got bad, I took a few days off my training, and then when I started the new drugs two weeks ago, the Imuran completely wiped out any ideas I had of exercise (see previous post), and my diet has been less about what is healthy and more about what I can stomach.  I imagine the challenge I have set up for myself will be even more difficult now with the side-effects of the Imuran to deal with, but I am determined not to let these drugs run my life.  Now that my body has had a little chance to adjust, I am going to try to get back into a training regimen starting on Monday.  I don't know how successful I will be, but if I do go out, I sure as hell am gonna go out fighting.


T H I S   W E E K ' S   H E A L T H   L O G
-------------------------------------------------------------------------

My Condition:  Mild/moderate ulcerative colitis since 1995, severe pancolitis since 2011.

Current Symptoms:  Cramping 3-5x/day, very loose BM 5-10x/day, mucous, a lot of blood with every BM, moderate amount of gas.

Meds:  Azathioprine (50mgs tapering on), Prednisone (40mgs), Asacol HD (4800mgs), mesalamine enema.

Current Side-Effects:  fatigue, nausea, insomnia, weakness, shakiness, irregular heartbeat, increased appetite, nervous energy, bitter taste in my mouth, hot and cold flashes, ultra-sensitive teeth.


Supplements:  Not started yet.

Diet:  No restrictions at the moment.  Plan to clean it up starting Monday.

Exercise:  None for the last two to three weeks.  Plan to pick up my workout routine starting Monday.

Stats:  height 5'7", weight 148 lbs, body fat 17%.

Have Tried:  Lialda, Endocort, Prednisone (dependent), Canasa, Cortico-foam, probiotics, L-glutamine, licorice, various other supplements, Specific Carbohydrate Diet, FODMAP diet, various other dietary changes.



||----------------------------------------------------------------------------||
Feel free to leave reactions and comments below...
  Previous Post                                                                                                              Next Post  

2 comments:

  1. These are definitely some of my concerns. I've heard of weight gain, since he makes you retain water, but a lot of those other side effects I had no clue. Currently I am doing P90X, without any issues, but it is only me first week on the pred. I plan on continuing what I am doing, and staying strong. I've made plenty of excuses in the past, and that's what helped me to balloon well of 315 lbs. Know at 80 lbs less, I'm not about to give in to this. I may have to lay back, and I may need more breaks, but like you I won't give up.

    ReplyDelete
  2. I'm currently taking 40mg of pred for two weeks, and then drop by 10 for two weeks, then 10 more, and so on. Hopefully I will be doing a lot better when I come of it.

    ReplyDelete

Please feel free to post comments or questions. Feedback welcome.